Results of a retrospective study, published online in Annals of Oncology, showed sequential administration of a programmed cell death-(ligand)1 (PD-[L]1) inhibitor followed by the third-generation EGFR tyrosine kinase inhibitor (TKI), osimertinib, was associated with the occurrence of severe immune-related adverse events (irAEs) in patients with advanced EGFR-mutant lung cancer.
As the treatment paradigm for patients diagnosed with advanced lung cancer continues to change rapidly, first-line options now include PD-(L)1 inhibitors, as well the EFGR inhibitors, erlotinib, afatinib, and osimertinib for patients with advanced disease characterized by an activating EGFR mutation. However, recent evidence is accumulating to suggest that concurrent administration of immune checkpoint inhibitor therapy with osimertinib, as well as inclusion of a PD-(L)1 inhibitor and an EGFR inhibitor at different treatment course time points is associated with an increased risk of developing a severe irAE.
This study was performed to address whether all or only some EGFR TKIs are involved, to assess the potential etiologic roles of the sequencing and timing of the administration of these 2 classes of agents in the development of severe irAEs, and to characterize these irAEs with respect to clinical course, severity, and management.
The retrospective study included 126 patients with advanced EGFR-mutant lung cancer treated with sequential therapy involving PD-(L)1 inhibitors (ie, pembrolizumab, nivolumab, atezolizumab, or durvalumab) and an EGFR TKI (ie, erlotinib, osimertinib, afatinib, or gefitinib) at the Memorial Sloan Cancer Center in New York, New York, between March 2011 and September 2018.
Because some patients received more than one PD-(L)1 and/or EGFR TKI, there were 180 distinct sequential drug exposures. In this group, 41 and 29 patients were treated with sequential PD-(L)1 inhibitor followed by osimertinib and sequential osimertinib followed by a PD-(L)1 inhibitor, respectively.
Study results showed that 15% and 0% of patients treated with a PD-(L)1 inhibitor before or after administration of osimertinib, respectively, developed a severe irAE. Severe irAEs included grade 3 pneumonitis, grade 3 colitis, and grade 4 hepatitis. All cases required treatment with high-dose steroids, and 5 of 6 patients were hospitalized due to the irAE.
With the exception of 1 case, the onset of the irAE was within the first few weeks of osimertinib initiation, and did not appear to be dependent on the duration of PD-(L)1 inhibitor administration. The median duration between last dose of PD-(L)1 inhibitor and initiation of osimertinib was 23 days. In contrast, no patient who received erlotinib or afatinib following immune checkpoint blockade developed a severe irAE.
In their concluding statements, the study authors wrote that “the clinical relevance of the findings have prompted us to report these findings now to facilitate expeditious community awareness, but larger studies will be needed to more definitively determine the incidence of irAEs, verify the relative risk of individual EGFR-TKIs, and determine the incidence of more minor irAEs. In particular, additional data will be needed to clarify the relative risk of afatinib and gefitinib following PD-(L)1 blockade and if there is differential incidence among ethnic populations.”
- Schoenfeld AJ, Arbour KC, Rizvi H, et al. Severe immune related adverse events are common with sequential PD-(L)1 blockade and osimertinib [published online March 7, 2019]. Ann Oncol. doi: 10.1093/annonc/mdz077